Alert archive / Oklahoma / Flash Flood Warnings in 2017
Flash Flood Warning 73, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Aug 5, 2017, 10:33 PM CDT for Kay County, Oklahoma. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2017, 10:33 PM CDT (03:33 UTC)
- Expired
- Aug 6, 2017, 1:30 AM CDT
- In force
- 3 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
County Kay County, OK
The radar
The Wichita radar (KICT), 100 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 3.6 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 415 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 2366 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted.
595
WGUS54 KOUN 060333
FFWOUN
OKC071-060630-
/O.NEW.KOUN.FF.W.0073.170806T0333Z-170806T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
1033 PM CDT SAT AUG 5 2017
The National Weather Service in Norman has issued a
* Flash Flood Warning for...
Northern Kay County in northern Oklahoma...
* Until 130 AM CDT
* At 1033 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is occurring or is imminent.
* Some locations that will experience flooding include...
Newkirk, Kaw City, Chilocco, Hardy, northern Kaw Lake and Peckham.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area over the next hour or so.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3678 9675 3678 9679 3677 9679 3677 9682
3683 9713 3694 9736 3700 9734 3700 9675
$$
03What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 9:11 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Aug 5, 9:11 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Norman OK 911 PM CDT Sat Aug 5 2017 .DISCUSSION... Storms continue to advance east/southeast across north-central to west-central Oklahoma late this evening. Short-range CAMs suggest that this group of storms will continue its southeast advance overnight, feeding off a low-level jet and supported by a mid/upper-level wave passing over Oklahoma. Storm intensity should diminish late tonight, but storms are not expected to dissipate until sometime Sunday morning. Heavy rain is expected from the storms, especially through about 3 am. Some flooding may occur, especially in areas where storms line up in the same direction as their movement. We updated the forecast around 8 pm, and will continue to make adjustments if trends change from expectations, or if we can refine the details better. CmS && .PREV DISCUSSION... /issued 639 PM CDT Sat Aug 5 2017/ DISCUSSION... Please see the 00Z aviation discussion below. AVIATION... Widespread thunderstorm activity is expected through the overnight hours, especially from I40 northward. Hail up to the size of golf balls and damaging wind gusts over 70 mph will be possible under the strongest storms. By 06-07Z most of the storms will be located across northern and west central OK. PREV DISCUSSION... /issued 239 PM CDT Sat Aug 5 2017/ DISCUSSION... Concerns continue to be with severe potential tonight as well as heavy rainfall across parts of the area through Monday and perhaps late this upcoming week as well. Expect isolated storms to be possible as early as 3-4pm this afternoon across parts of southwestern OK into western north TX with more widespread activity developing later this evening across northwest/northern Oklahoma. Surface boundary and convergence along this boundary from southwest Kansas into the panhandle region will be the focus for convective initiation as upper shortwave makes its way east/southeast into the region. Instability and deep layer wind shear will be sufficient for a few severe storms with both a hail and wind threat. As we move through the evening these storms are expected to develop into a line or complex of storms that will continue to pose a wind threat as they move east and southeast across the area overnight. Heavy rain potential exists as well, but expected to remain rather isolated in nature as storms remain progressive. Main synoptic boundary is expected to drop south to near the I-44 corridor Sunday afternoon and again will be focus for additional rain/thunderstorm development. Some strong storms will be possible, mainly across southern half of Oklahoma south into north Texas. Heavy rain will also continue to be a concern. Best rain chances remain across southern Oklahoma into north Texas through the first part of the upcoming week before several additional disturbances drop southeast across the southern Plains during the second half of the week into next weekend. This will keep rain chances in the forecast for much of the area, along with cooler temperatures. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 73 92 70 81 / 70 30 50 40 Hobart OK 75 94 70 82 / 60 30 50 50 Wichita Falls TX 77 99 71 86 / 30 50 70 60 Gage OK 67 85 64 82 / 60 10 20 20 Ponca City OK 70 87 67 81 / 70 30 20 10 Durant OK 76 94 73 86 / 30 60 70 70 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 23/03
Hazardous weather outlook, Aug 5, 10:08 PM CDT, 25 minutes before
Hazardous Weather Outlook...updated National Weather Service Norman OK 1008 PM CDT Sat Aug 5 2017 OKZ004>048-050>052-TXZ083>090-061200- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1008 PM CDT Sat Aug 5 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through tonight... .Thunderstorms... There is a Slight Risk of severe thunderstorms this evening and tonight across portions of northern and western Oklahoma. Location... The Slight Risk is north of a line from Cheyenne to Clinton to Stillwater. A Marginal Risk surrounds the Slight Risk area and is north of a line from Wichita Falls to Chickasha to Shawnee. Timing... The most likely time for severe storms will be through 3 am. Impacts... Damaging wind gusts up to 70 mph and hail up to quarter size are the primary threats. Discussion... Storms over the northwest half of Oklahoma will continue to consolidate and move east-southeastward. The damaging wind threat will continue through about 3 am. .Heavy Rain/Flooding... Thunderstorms could produce heavy rainfall across the area this evening and tonight, resulting in localized flooding. The most likely locations to experience heavy rain and flooding are portions of northern and eastern Oklahoma. .DAYS TWO THROUGH SEVEN...Sunday through Friday... .Thunderstorms... Thunderstorms chances will continue through next Friday across parts of Oklahoma and north Texas, with the greatest chance occurring on Sunday and Monday. A few strong to severe thunderstorms with damaging winds will be possible at times, but widespread or significant severe weather is not expected. .Heavy Rain/Flooding... Thunderstorms may produce locally heavy rainfall across the area anytime Sunday through next Friday, especially Sunday through Monday. Several inches of rainfall may occur across parts of Oklahoma and north Texas through the middle of next week. The heavy rainfall may result in flooding. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Special weather statement, Aug 5, 9:11 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 911 PM CDT SAT AUG 5 2017 OKZ015-016-060300- Dewey OK-Custer OK- 911 PM CDT SAT AUG 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR Dewey and Custer Counties Until 1000 PM CDT... AT 910 PM CDT, a strong thunderstorm was located 9 miles southwest of Putnam, moving east at 40 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts over 50 MPH... Reduced visibility due to heavy rainfall... Frequent cloud to ground lightning... Locations impacted include... Taloga, Thomas, Arapaho, Leedey, Custer City, Butler, Camargo, Oakwood, Putnam, Foss Reservoir, Moorewood, Fay and Hucmac. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3601 9938 3608 9864 3557 9863 3555 9937 TIME...MOT...LOC 0210Z 270DEG 33KT 3576 9908 03
Special weather statement, Aug 5, 9:47 PM CDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 947 PM CDT SAT AUG 5 2017 OKZ010-011-015-060345- Major OK-Woodward OK-Dewey OK- 947 PM CDT SAT AUG 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR southwestern Major...southeastern Woodward and northeastern Dewey Counties Until 1045 PM CDT... AT 945 PM CDT, a strong thunderstorm was located 5 miles northwest of Mutual, moving east at 30 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Wind gusts to 50 MPH... Locations impacted include... Seiling, Mutual, Chester, Orion and Cestos. PRECAUTIONARY/PREPAREDNESS ACTIONS... Severe weather is not expected and no warnings are anticipated at this time. && LAT...LON 3622 9936 3642 9925 3632 9866 3600 9884 TIME...MOT...LOC 0245Z 291DEG 24KT 3628 9924 03
Local storm report, Aug 5, 9:53 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
953 PM CDT SAT AUG 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TSTM WND DMG 3 W WOODWARD 36.44N 99.45W
08/05/2017 WOODWARD OK BROADCAST MEDIA
SEVERAL UTILITY POLES SNAPPED ON HWY 412.
RELAYED BY KOKH FOX 23. TIME WAS ESTIMATED.
&&
JPLocal storm report, Aug 5, 9:57 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
957 PM CDT SAT AUG 5 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0951 PM TSTM WND GST 2 N PONCA CITY 36.74N 97.08W
08/05/2017 M59 MPH KAY OK STORM CHASER
&&
JPSpecial weather statement, Aug 5, 9:58 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
958 PM CDT SAT AUG 5 2017
OKZ007-008-060330-
Kay OK-Grant OK-
958 PM CDT SAT AUG 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR Kay and northern Grant Counties
Until 1030 PM CDT...
AT 955 PM CDT, a strong thunderstorm was located 4 miles northwest of
Kaw Lake, moving east at 25 MPH.
HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...
Locations impacted include...
Ponca City, Blackwell, Newkirk, Kaw City, Wakita, Braman, Deer Creek,
Manchester, Kildare, Renfrow, Chilocco, Kaw Lake, Hardy, Nardin,
Blackwell Lake and Peckham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe weather is not expected and no warnings are anticipated at
this time.
&&
LAT...LON 3678 9675 3677 9682 3674 9683 3675 9689
3669 9693 3692 9811 3700 9811 3700 9675
TIME...MOT...LOC 0255Z 291DEG 23KT 3683 9691
03Special weather statement, Aug 5, 10:14 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 1014 PM CDT SAT AUG 5 2017 OKZ014-016-017-021>023-060415- Roger Mills OK-Washita OK-Caddo OK-Beckham OK-Custer OK-Blaine OK- 1014 PM CDT SAT AUG 5 2017 ...SIGNIFICANT WEATHER ADVISORY FOR southeastern Roger Mills... northern Washita...northwestern Caddo...northeastern Beckham...Custer and southern Blaine Counties Until 1115 PM CDT... AT 1013 PM CDT, strong thunderstorms were along a line extending from 3 miles southeast of Fay to 9 miles southeast of Cheyenne, moving east at 40 MPH. HAZARDS INCLUDE... Hail up to one-half inch diameter... Wind gusts over 50 MPH... Minor flooding in areas of poor drainage... Frequent cloud to ground lightning... Locations impacted include... Elk City, Weatherford, Clinton, Thomas, Hydro, Arapaho, Hammon, Canute, Custer City, Butler, Foss, Greenfield, Foss Reservoir, Moorewood, Stafford and Berlin. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3581 9944 3581 9823 3539 9862 3543 9978 TIME...MOT...LOC 0313Z 275DEG 36KT 3578 9861 3551 9958 03
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:00 PM CDT | Special Weather Statement | OUN | Dewey | 45 min |
| Aug 5, 7:11 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa, Grant | 34 min |
| Aug 5, 7:14 PM CDT | Special Weather Statement | OUN | Kay | 46 min |
| Aug 5, 7:19 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 41 min |
| Aug 5, 7:27 PM CDT | Special Weather Statement | OUN | Roger Mills | 48 min |
| Aug 5, 7:49 PM CDT | Special Weather Statement | OUN | Dewey | 26 min |
| Aug 5, 8:21 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 54 min |
| Aug 5, 8:23 PM CDT | Special Weather Statement | OUN | Kay | 37 min |
| Aug 5, 8:29 PM CDT | Special Weather Statement | OUN | Dewey | 31 min |
| Aug 5, 8:46 PM CDT | Severe Thunderstorm Warning | OUN | Grant, Kay | 44 min |
| Aug 5, 8:56 PM CDT | Special Weather Statement | OUN | Roger Mills | 49 min |
| Aug 5, 9:09 PM CDT | Severe Thunderstorm Warning | OUN | Roger Mills | 51 min |
| Aug 5, 9:11 PM CDT | Special Weather Statement | OUN | Custer, Dewey | 49 min |
| Aug 5, 9:13 PM CDT | Severe Thunderstorm Warning | OUN | Kay | 32 min |
| Aug 5, 9:47 PM CDT | Special Weather Statement | OUN | Dewey | 58 min |
| Aug 5, 9:57 PM CDT | Areal Flood Advisory | OUN | Kay | 3 hr |
| Aug 5, 9:58 PM CDT | Special Weather Statement | OUN | Kay | 32 min |
| Aug 5, 10:14 PM CDT | Special Weather Statement | OUN | Custer | 61 min |
| Aug 5, 10:24 PM CDT | Severe Thunderstorm Warning | OUN | Beckham, Custer, Roger Mills, Washita | 66 min |
| Aug 5, 10:39 PM CDT | Special Weather Statement | OUN | Beckham | 66 min |
| Aug 5, 10:45 PM CDT | Special Weather Statement | OUN | Grant, Kay | 60 min |
| Aug 5, 11:13 PM CDT | Special Weather Statement | OUN | Greer, Harmon, Jackson, Kiowa | 47 min |
| Aug 5, 11:27 PM CDT | Special Weather Statement | OUN | Washita | 48 min |
| Aug 5, 11:33 PM CDT | Special Weather Statement | OUN | Kay, Noble | 57 min |
| Aug 6, 12:00 AM CDT | Special Weather Statement | OUN | Caddo, Greer, Harmon, Jackson, Kiowa, Washita | 45 min |
| Aug 6, 12:18 AM CDT | Special Weather Statement | OUN | Payne | 57 min |
| Aug 6, 12:33 AM CDT | Special Weather Statement | OUN | Blaine | 27 min |
| Aug 6, 12:40 AM CDT | Special Weather Statement | OUN | Caddo, Canadian, Comanche, Greer, Harmon, Jackson and 1 more | 65 min |
| Aug 6, 1:04 AM CDT | Special Weather Statement | OUN | Grady | 41 min |
| Aug 6, 1:09 AM CDT | Severe Thunderstorm Warning | OUN | Caddo, Grady | 36 min |
| Aug 6, 1:33 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Cleveland, Grady, McClain, Oklahoma | 27 min |
| Aug 6, 2:00 AM CDT | Special Weather Statement | OUN | Cleveland, Lincoln, McClain, Pottawatomie, Seminole | 60 min |
| Aug 6, 2:59 AM CDT | Special Weather Statement | OUN | Hughes, Pottawatomie, Seminole | 46 min |
| Aug 6, 3:01 AM CDT | Special Weather Statement | OUN | Tillman | 44 min |
| Aug 6, 3:40 AM CDT | Special Weather Statement | OUN | Cotton | 50 min |
| Aug 6, 3:46 AM CDT | Special Weather Statement | OUN | Hughes | 44 min |
| Aug 6, 4:14 AM CDT | Special Weather Statement | OUN | Coal, Garvin, Hughes, Pontotoc, Seminole | 46 min |
| Aug 6, 4:17 AM CDT | Special Weather Statement | OUN | Cotton, Jefferson, Stephens | 43 min |
| Aug 6, 5:01 AM CDT | Special Weather Statement | OUN | Carter, Cotton, Jefferson, Love, Murray | 44 min |
| Aug 6, 5:03 AM CDT | Special Weather Statement | OUN | Atoka, Coal, Garvin, Hughes, Johnston, Murray and 1 more | 42 min |
| Aug 6, 5:32 AM CDT | Areal Flood Advisory | OUN | Atoka, Coal, Garvin, Hughes, Johnston, Murray and 2 more | 3 hr |
| Aug 6, 5:43 AM CDT | Areal Flood Advisory | OUN | Carter, Cotton, Jefferson | 3 hr |
| Aug 6, 5:47 AM CDT | Special Weather Statement | OUN | Atoka, Bryan, Carter, Coal, Johnston, Love and 2 more | 58 min |
| Aug 6, 6:46 AM CDT | Special Weather Statement | OUN | Atoka, Bryan | 44 min |
| Aug 6, 6:54 AM CDT | Special Weather Statement | OUN | Love | 36 min |
| Aug 6, 5:33 PM CDT | Special Weather Statement | OUN | Carter | 27 min |
| Aug 6, 6:03 PM CDT | Special Weather Statement | OUN | Carter | 42 min |
| Aug 6, 6:35 PM CDT | Special Weather Statement | OUN | Marshall | 40 min |
| Aug 6, 6:40 PM CDT | Special Weather Statement | OUN | Carter | 50 min |
Nearby
Flash Flood Warnings in Oklahoma, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.